MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72
Medical Device Problem Codes Fracture (1260); Unraveled Material (1664); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/17/2025
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure using a neuron max 6f 088 long sheath (neuron max), a penumbra system red 72 reperfusion catheter (red72), a microcatheter, and a.35 guidewire.During the procedure, while advancing the red72 through the neuron max using the microcatheter and guidewire, the red72 became stuck in the ophthalmic artery.While attempting to pull the red72 back, the physician noticed under fluoroscopy that the mid-shaft of the red72 was stretched and unraveled.Therefore, the neuron max containing the damaged red72 was removed.The procedure was completed using a penumbra system red 68 reperfusion catheter (red68) and the same neuron max to make three passes.It was reported that tici 2b was achieved.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned penumbra system red 72 reperfusion catheter (red72) confirmed the reported stretching and revealed a fracture at the stretched location.If the red72 is retracted against resistance, damage such as stretching and a subsequent fracture may occur.Further evaluation revealed ovalization distal to the stretched region.The ovalization may have occurred during advancement against resistance during the procedure and may have contributed to additional resistance during removal of red72 causing the device to stretch and subsequently fracture.The root cause of initial resistance during the procedure could not be determined.Evaluation also revealed kinks on the catheter shaft.The kinks are likely incidental to the complaint and may have occurred during packaging of device for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21921788
Report Number3005168196-2025-00143
Device Sequence Number9031391
Product Code NRY
UDI-Device Identifier00815948023918
UDI-Public00815948023918
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/23/2026
Device Catalogue NumberRED72
Device Lot NumberH00001965
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2025
Initial Report FDA Received Date04/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/24/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age70 YR
Patient SexMale